Wildfire, Columbia
- When
- August 9, 9:55 AM CST to 6:20 PM CST
- Where
- Columbia forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.214, -93.227 (the zone’s center; the record gives no point)
Ambient temperatures around 105 degrees, west southwest winds near 10 mph with higher gusts, combined with low relative humidity and severe drought conditions across Southwest Arkansas. A wildfire originated in Columbia County, Arkansas 2 miles northeast of Waldo.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Ambient temperatures around 105 degrees, west southwest winds near 10 mph with higher gusts, combined with low relative humidity and severe drought conditions across Southwest Arkansas. A wildfire originated in Columbia County, Arkansas 2 miles northeast of Waldo. The fire burned 221 acres of grassland and timberland. There were no structures burned.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 9, 9:23 AM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1023 AM CDT TUE AUG 9 2011
.DISCUSSION...
FRONTAL BOUNDARY ACROSS CENTRAL ARKANSAS SERVING AS THE CATALYST
FOR CONVECTION ACROSS SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS.
CURRENT FORECAST REFLECTS THE POSSIBILITY OF CONVECTION ALONG THE
INTERSTATE 30 CORRIDOR. OTHERWISE...HEAT ADVISORY REMAINS IN
EFFECT THROUGH WEDNESDAY AS TEMPERATURES ARE FORECAST TO CLIMB TO
NEAR 100 DEGREES THIS AFTERNOON. NO CHANGES TO THE FORECAST AT
THIS TIME. /05/
&&
.AVIATION...
VFR CONDITIONS WILL REMAIN COMMON AT OUR ARKLATEX TERMINALS DURING
THE 18Z TAF PERIOD...AS AN UPPER LEVEL RIDGE OVER TEXAS REMAINS IN
CONTROL. THE CURRENT SFC ANALYSIS DOES SHOW A COLD FRONT LINGERING
IN THE NORTHERN OZARKS JUST NORTH OF THE I40 CORRIDOR. THE FRONT IS
EXPECTED TO CONTINUE TO SLOWLY MEANDER SOUTHWARD OVER THE NEXT 24
HRS...AND SHOULD GENERATE SOME TSRA ACTIVITY THIS AFTERNOON. ANY
OUTFLOW BOUNDARIES FROM THIS ACTIVITY WILL MOVE SOUTH...AND POSSIBLY
PROVIDE SOME ISOLATED TSRA ACTIVITY IN SE OKLAHOMA AND SW ARKANSAS.
IF ANY ACTIVITY AFFECTS OUR ARKANSAS TERMINALS THIS
AFTERNOON/EVENING...WE WILL HANDLED IT WITH AMDS. LIGHT SOUTHERLY
SURFACE WINDS WILL REMAIN COMMON ACROSS THE AREA THROUGH THE PERIOD.
/11/
&&
.PREV DISCUSSION... /ISSUED 638 AM CDT TUE AUG 9 2011/
DISCUSSION...
SHOWERS AND TSTMS HAVE BEEN MORE ROBUST THAN ANTICIPATED ACROSS
SE OK/SW AR THIS MORNING. INITIALLY THOUGHT THAT STABILIZED AIR
BEHIND AN OUTFLOW BOUNDARY MOVING SW ACROSS NRN LA WOULD CUT OFF
THE CONVECTION. HOWEVER...TSTMS HAVE MAINTAINED THEMSELVES AND
SOME ELEVATED SHOWERS HAVE DEVELOPED AS WELL. UPDATED QPF/POP/WX
GRIDS AND INSERTED SLIGHT CHANCE POPS FOR THIS MORNING TO ACCOUNT
FOR THIS ACTIVITY. UPDATED PRODUCTS HAVE BEEN SENT.
PREV DISCUSSION... /ISSUED 426 AM CDT TUE AUG 9 2011/
DISCUSSION...
WEAK SHORTWAVE TROUGH EMBEDDED IN NW FLOW ALOFT HELPED TO TRIGGER
WIDESPREAD CONVECTION NORTH OF THE AREA ACROSS OK AND AR OVER THE
LAST SEVERAL HOURS. TSTMS MOVING INTO SE OK HAVE SHOWN SOME SIGNS
OF REDEVELOPING TO THE WEST ON LATEST RADAR SCANS...SO THERE IS
STILL AN OUTSIDE SHOT OF SOME PRECIP THIS MORNING ACROSS SE OK/SW
AR. DO NOT BELIEVE THIS CONVECTION WILL LINGER MUCH PAST 12Z...IF
IT EVEN MAKES IT...SO FCST WAS LEFT DRY.
COLD FRONT EXPECTED TO MOVE SOUTH INTO THE AREA BY LATE THIS
AFTERNOON. MODELS DISAGREE WITH PLACEMENT OF FRONT. THE NAM
BRINGS THE FRONT ALMOST AS FAR SOUTH AS I-20...WHILE THE GFS
KEEPS THE FRONT FARTHER NORTH INTO OK. EXACT LOCATION OF FRONT
WILL BE KEY IN THE HIGH TEMP AND PRECIP FCST. COMPRESSIONAL
WARMING AHEAD OF THE FRONT SHOULD HELP KEEP TEMPS NEAR 105F IN SE
OK/NE TX. IT IS INTERESTING TO NOTE THAT THE NAM IS FORECASTING
MAX TEMPS TO BE NEAR 110F OR HIGHER ACROSS PORTIONS OF NE TX THIS
AFTERNOON. BEST CHANCES FOR TSTMS WILL REMAIN ACROSS EXTREME NE
TX/SE OK/SW AR.
FRONT IS EXPECTED TO LINGER AROUND THE AREA PROVIDING CONTINUED
CHANCES FOR PRECIP THROUGH THURSDAY. BEST CHANCES FOR RAIN SHOULD
BE WEDNESDAY AFTERNOON AS THE FRONT MOVES A LITTLE BIT FARTHER
SOUTH INTO THE AREA AND A WEAK IMPULSE MOVES ALONG THE FRONT IN
THE NWLY UPPER FLOW. OTHERWISE...HOT WEATHER WILL CONTINUE WITH
HIGH TEMPS REMAINING ABOVE 100 DEGREES AND HEAT INDEX VALUES
REMAINING ABOVE HEAT ADVISORY CRITERIA THROUGH AT LEAST WEDNESDAY.
PATTERN WILL PERSIST THROUGH THE END OF THE WORK WEEK. ANOTHER COLD
FRONT IS EXPECTED LATE NEXT WEEKEND AND MAY ACTUALLY MOVE SOUTH
THROUGH MUCH OF THE CWA. THIS COULD HELP BRING HIGH TEMPS BACK
DOWN INTO THE UPPER 90S FOR THE BEGINNING OF NEXT WEEK. /09/
AVIATION...
CONVECTION CONTINUING TO FIRE WELL NORTH OF THE TERMINAL LOCATIONS
THIS MORNING ALONG RESIDUAL OUTFLOW BOUNDARIES FROM CONVECTION LAST
NIGHT. WELL DEFINED OUTFLOW BOUNDARY EXISTS ACROSS SOUTHEAST
OKLAHOMA INTO SOUTHWEST ARKANSAS AND THIS WILL BE THE FAVORED AREA
FOR ISOLATED TO WIDELY SCATTERED CONVECTION TODAY. WILL LIKELY MAKE
MENTION OF CB IN THE TXK AND ELD TERMINALS FOR THE AFTERNOON/EVENING
TIMEFRAME AS A RESULT. OTHERWISE...JUST HIGH THIN CLOUDS FROM THE
I-20 CORRIDOR NORTHWARD FROM CB DEBRIS UNTIL WE GET THE CU FIELD TO
DEVELOP BY LATE MORNING/AFTERNOON.
THE LAST COUPLE OF MORNINGS...MVFR CEILINGS HAVE BEEN TRYING TO MOVE
THEIR WAY NORTHWARD FROM SE TX AHEAD OF 30-35KT LOW LEVEL WINDS AT
AROUND 15HDFT. SEEING THIS AGAIN ON IR IMAGERY SO WILL PROBABLY ADD
A TEMPO MVFR CEILING AT LUFKIN TERMINAL BUT SHOULD STAY CONFINED TO
ONLY LFK AND NOT QUITE MAKE IT UP TO THE I-20 CORRIDOR.
SUSTAINED WINDS 10 TO 12KTS FROM THE SOUTHWEST TODAY AHEAD OF A
SOUTHWARD MOVING COLD FRONT WHICH SHOULD MOVE INTO THE MIDDLE RED
RIVER VALLEY OF SE OK/SW AR BY LATE TODAY/TNGT. WILL LIKELY SEE SOME
GUSTS APPROACHING 20KTS AHEAD OF THE FRONT TODAY WHERE THE PRESSURE
GRADIENT IS STRONGEST...ACROSS NE TX TERMINAL LOCATIONS. GUSTS WILL
BE AIDED BY MIXING AFTER SUNRISE THIS MORNING. /13/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 103 81 101 81 101 / 10 10 20 20 10
MLU 102 79 99 78 99 / 10 10 20 30 20
DEQ 103 76 102 78 100 / 20 20 30 30 20
TXK 104 81 101 81 100 / 20 20 30 30 20
ELD 102 79 99 77 99 / 20 20 30 30 20
TYR 104 81 103 81 103 / 10 10 10 10 10
GGG 104 79 103 80 102 / 10 10 20 20 10
LFK 103 79 100 79 101 / 10 10 10 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
ARZ050-051-059>061-070>073.
LA...HEAT ADVISORY UNTIL 8 PM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
LAZ001>006-010>014-017>022.
OK...HEAT ADVISORY UNTIL 8 PM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
OKZ077.
TX...HEAT ADVISORY UNTIL 8 PM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
05/11/HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 557 AM CDT TUE AUG 9 2011 LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126-136>138- 149>153-165>167-091700- CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO- RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN- GRANT-CALDWELL-LA SALLE-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS- WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA- NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX- 557 AM CDT TUE AUG 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... HIGH TEMPERATURES WILL RANGE FROM AROUND 100 TO NEAR 105 DEGREES...YIELDING HEAT INDEX VALUES BETWEEN 105 AND 110 DEGREES. THEREFORE...A HEAT ADVISORY REMAINS IN EFFECT. PRECAUTIONS SHOULD BE TAKEN TO PROTECT AGAINST HEAT RELATED ILLNESSES RESULTING FROM OUTDOOR EXPOSURE OR INADEQUATELY COOLED BUILDINGS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A HEAT ADVISORY WILL REMAIN IN EFFECT THROUGH AT LEAST WEDNESDAY AFTERNOON AS CONTINUED HOT WEATHER RESULTS IN HEAT INDEX VALUES BETWEEN 105 AND 110 DEGREES. ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP DURING THE AFTERNOON HOURS BRINGING TEMPORARY RELIEF FROM THE HOT CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. ARZ050-051-059>061-070>073-OKZ077-091700- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-MCCURTAIN- 557 AM CDT TUE AUG 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA. .DAY ONE...TODAY AND TONIGHT... HIGH TEMPERATURES WILL RANGE FROM AROUND 100 TO NEAR 105 DEGREES...YIELDING HEAT INDEX VALUES BETWEEN 105 AND 110 DEGREES. THEREFORE...A HEAT ADVISORY REMAINS IN EFFECT. PRECAUTIONS SHOULD BE TAKEN TO PROTECT AGAINST HEAT RELATED ILLNESSES RESULTING FROM OUTDOOR EXPOSURE OR INADEQUATELY COOLED BUILDINGS. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS. STRONG GUSTY WINDS WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A HEAT ADVISORY WILL REMAIN IN EFFECT THROUGH AT LEAST WEDNESDAY AFTERNOON AS CONTINUED HOT WEATHER RESULTS IN HEAT INDEX VALUES BETWEEN 105 AND 110 DEGREES. ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP DURING THE AFTERNOON HOURS BRINGING TEMPORARY RELIEF FROM THE HOT CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. 09
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326711.